MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; GMK-SPHERE TIBIAL INSERT - FLEX S3R - 17 MM

MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; GMK-SPHERE TIBIAL INSERT - FLEX S3R - 17 MM
Model Number 02.12.0317FR
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2025
Type of Reportable Event Malfunction
Event or Problem Description
Tibial insert flex (standard pe) could not be clipped into the tibial tray.As no back-up was available (only 14 and 20 mm was available), the surgeon used a clean blade to slightly trim off material from the insert where impingement was perceived and was able to place the insert.
 
Additional Manufacturer Narrative
Batch review performed on 3 october 2025 gmk-sphere 02.12.0317fr gmk-sphere tibial insert - flex s3r - 17 mm (k121416) lot 2435952: (b)(4) items manufactured and released on 04-mar-2025.Expiration date: 16-feb-2030.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported events during the period of review.Gmk-sphere 02.07.1203r tibial tray fix cemented s.3r (k090988) lot 2501955: (b)(4) items manufactured and released on 13-jun-2025.Expiration date: 13-may-2030.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation during a total knee arthroplasty, the tibial insert could not be properly clipped into the tibial tray.The surgeon therefore decided to trim the insert using a surgical blade in the areas where impingement was perceived.After this modification, the insert was finally able to clip onto the tray.The available x-ray images do not provide additional useful information for the investigation, as the polyethylene insert is radiolucent.It should be noted that medacta polyethylene inserts are not intended to be modified or trimmed, as done in this case.Therefore, potential repercussions cannot be excluded, such as insert instability or the presence of residual polyethylene particles resulting from the trimming process.The root cause of the unclipping event is difficult to determine.The surgical technique clearly describes the steps required to ensure proper clipping, emphasizing that the tibial baseplate must be perfectly clean and free of any debris.The presence of small particles or interposed material between the tray and the insert during assembly could hinder proper engagement and lead to difficulties in achieving fixation.R&d analysis based on the info provided during a total knee arthroplasty procedure, the tibial insert could not be properly engaged with the tibial tray.The root cause of the unclipping event cannot be conclusively determined based on the information available.The presence of small particles or interposed material between the tibial tray and the insert at the time of assembly could have prevented proper engagement and contributed to the reported difficulty.The surgeon decided to modify the insert by trimming it with a surgical blade in the areas where impingement was perceived.Consequently, any such modification may adversely affect the device's performance and cannot be considered within the intended use of the product.Potential repercussions of this deviation include insert instability, improper engagement, or the generation of residual polyethylene particles resulting from the trimming process.Root cause: although it cannot be confirmed, the issue may have resulted from unique conditions of the specific surgical application, particularly involving the insert not being well aligned during the first clipping attempt, resulting in damage which prevented subsequent attempts.The device history record review does not indicate any potentially related manufacturing issue.

Brand Name
GMK SPHERE TOTAL KNEE SYSTEM
Common Device Name
GMK-SPHERE TIBIAL INSERT - FLEX S3R - 17 MM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key23425360
Report Number3005180920-2025-01056
Device Sequence Number9864023
Product Code JWH
UDI-Device Identifier07630030826467
UDI-Public07630030826467
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.12.0317FR
Device Lot Number2435952
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2025
Initial Report FDA Received Date10/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/04/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexFemale
Patient Weight98 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American